|Sun related skin disorders in HIV+ people.
Nov 14, 2006
Diagnosed 20 years ago, I was on Bactrim for 10 yrs before commencing HAART. The long term side effect of the Bactrim is photosensitivity, causing irritating rashes that last for days or weeks after only a short exposure to the sun. This condition has persisted even after 10 yrs of not taking the Bactrim. What is the incidence of sun related skin disorders in HIV+ people and what are the treatment options? Chris, Australia.
| Response from Dr. Henry
Good question. Photosensitivity (and skin damage due to UV light) is common in the general population and becomes more apparent with aging so it can be challenging to sort out the contribution of either HIV or certain drugs in various patient populations. Skin cancer is a major problem in the US where people like the tan look and so suffer skin damage which can lead to cancer as they age. I recall one unusual weekend when 2 of my AIDS patients who were doing well from the HIV-perspective both died of UV light related skin cancer. We frequently utilize our dermatology colleagues to periodically evaluate the skin of many of our HIV+ patients to screen for skin cancer/UV light damage and intervene for conditions diagnosed. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.